Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 248, NWS Shreveport, LA

August 5, 20124 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 5, 2012, 10:31 PM CDT for 4 counties in Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 10:31 PM CDT (03:31 UTC)
Expired
Aug 5, 2012, 11:05 PM CDT
In force
34 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Cherokee County, TX, Gregg County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 110 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS54 KSHV 060331
SVRSHV
TXC073-183-401-423-060430-
/O.NEW.KSHV.SV.W.0248.120806T0331Z-120806T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1031 PM CDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHEROKEE COUNTY IN NORTHEAST TEXAS...
  SOUTHWESTERN GREGG COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF KILGORE...
  NORTHWESTERN RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...
  SOUTHEASTERN SMITH COUNTY IN NORTHEAST TEXAS...

* UNTIL 1130 PM CDT

* AT 1029 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF JOINERVILLE...OR 8 MILES NORTH OF HENDERSON...AND
  MOVING SOUTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  LONDON...OVERTON...TURNERTOWN...ARP AND TROUP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3193 9511 3237 9521 3243 9476 3224 9467
TIME...MOT...LOC 0331Z 063DEG 16KT 3227 9480

$$

20
1 follow-up statement
921 
WWUS54 KSHV 060405
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 PM CDT SUN AUG 5 2012

TXC073-183-401-423-060412-
/O.CAN.KSHV.SV.W.0248.000000T0000Z-120806T0430Z/
GREGG TX-RUSK TX-SMITH TX-CHEROKEE TX-
1105 PM CDT SUN AUG 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE...SMITH...RUSK AND 
GREGG COUNTIES HAS BEEN CANCELLED...

THE THUNDERSTORM...OVER JOINERVILLE...OVERTON...AND TURNERTOWN HAD 
DECREASED IN INTENSITY AND CONTINUED TO WEAKEN. 

LAT...LON 3193 9511 3237 9521 3243 9476 3224 9467
TIME...MOT...LOC 0402Z 063DEG 16KT 3219 9491

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:08 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 5, 10:08 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 PM CDT SUN AUG 5 2012

.DISCUSSION...
LINE OF CONVECTION THAT DEVELOPED AHEAD OF THE FRONT HAS CONTINUED
TO SWEEP SOUTH AND WEST ACROSS MUCH OF THE CWA THIS EVENING. IN
ADDITION TO THE LOSS OF DAYTIME INSTABILITY...OUTFLOW HAS STARTED
TO OUTRUN THE STORMS. THIS HAS LED TO A GRADUAL BREAKUP OF THE
ONCE SOLID LINE INTO ONLY TWO OR THREE CLUSTERS. TSTM COVERAGE AND
INTENSITY SHOULD CONTINUE TO GRADUALLY DECREASE THROUGH THE
REMAINDER OF TONIGHT. DAMAGING WIND POTENTIAL HAS ALSO DECREASED
DRAMATICALLY BUT THE THREAT WILL STILL LINGER AS LONG AS
CONVECTION PERSISTS.

UPDATED POP GRIDS TO REFLECT LATEST RADAR TRENDS. INCREASED POPS
ACROSS THE SW ZONES AND DECREASED THEM TO THE NE. ATMOSPHERE
ACROSS SE OK/SW AR IS FAIRLY WORKED OVER FROM THE EARLIER STORMS.
THIS SHOULD LIMIT POTENTIAL FOR REDEVELOPMENT OVERNIGHT. MADE A
FEW SPOT CHANGES IN THE MIN TEMP GRIDS AS RAIN COOLED AIR HAS
RESULTED IN SOME LOCATIONS ALREADY DROPPING BELOW FORECASTED LOWS.
TEMPS IN THESE AREAS WILL PROBABLY CLIMB BACK UP A DEGREE OR TWO
IN THESE AREAS AS CONVECTION MOVES AWAY AND DISSIPATES.
OTHERWISE...UPDATED SKY GRIDS BASED ON LATEST SAT IMAGES.

UPDATED PRODUCTS HAVE BEEN SENT. /09/

&&

.AVIATION...
EXCEPT FOR A BRIEF PERIOD OF MVFR FOR DEEP EAST TEXAS BETWEEN 0610/
UTC TO 06/13 UTC WITH CEILINGS OF AROUND 15 HND FEET AND WITH THE
CEILINGS AND POSSIBLE VISIBILITY RESTRICTIONS FROM SHOWERS AND
THUNDERSTORMS THAT WILL BE AFFECTING PARTS OF EAST AND DEEP EAST
TEXAS NEAR TERMINAL ISSUANCE TIME OF 06/06 UTC...THE FOUR STATE
REGION WILL PREVAIL VFR FLIGHT CATEGORIES. VFR CEILINGS WILL BE
AROUND 5 KFT TO 13 KFT. ISOLATED CONVECTION WILL BE POSSIBLE FOR THE
AREA DURING THE AFTERNOON MONDAY MAINLY AROUND 06/19 UTC TO 06/23
UTC. MAY CARRY VCTS RATHER THAN PREVAILING THUNDERSTORMS SINCE RAIN
CHANCES WILL BE 30 PERCENT OR LESS. A SURFACE BOUNDARY WILL BECOME
NEARLY STATIONARY NEAR THE INTERSTATE 30 CORRIDOR EARLY MONDAY
MORNING AND LIFT BACK NORTH DURING THE DAY. SURFACE WINDS WILL BE
LIGHT AND VARIABLE...WITH EXCEPTION OF THE AREAS AFFECTED BY OUTFLOW
BOUNDARIES FROM THUNDERSTORMS OVER EAST AND NORTHEAST TEXAS INTO
EXTREME LOWER NORTHWEST LOUISIANA. THE WINDS WILL CONTINUE TO BE
VARIABLE THROUGH MONDAY WITH SPEEDS AROUND 4 TO 6 KNOTS. /06/

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT SUN AUG 5 2012/

DISCUSSION...
FRONTAL BOUNDARY CURRENTLY APPROACHING THE RED RIVER VALLEY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHERN
ARKANSAS. FRONT TO MAKE LITTLE SOUTHWARD PROGRESS AFTER SUNSET AND
IS FORECAST TO LINGER ACROSS THE REGION THROUGH MUCH OF THE DAY
MONDAY BEFORE DRIFTING SOUTH TO THE NORTHERN GULF COAST. MOISTURE
ALONG AND SOUTH OF THE FRONT SHOULD BE ABUNDANT ENOUGH TO
MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THROUGH MONDAY EVENING. ADDITIONALLY...UPPER-TROUGH TO ALLOW
SUFFICIENT MIXING TO KEEP AFTERNOON HIGH TEMPERATURES SHY OF 100
DEGREES FOR THE NEXT COUPLE OF DAYS.

FRONT FORECAST TO DRIFT FAR ENOUGH SOUTH TO ELIMINATE THE CHANCE
OF PRECIPITATION BY THE MIDDLE OF THE WEEK. HOWEVER...UPPER TROUGH
FORECAST TO RETROGRADE WESTWARD NEXT WEEKEND...ALLOWING FOR A
RETURN CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
OTHERWISE...BECAUSE OF A RELAXED PRESSURE GRADIENT IN THE VICINITY
OF THE FRONTAL BOUNDARY...LIGHT WINDS FORECAST TO PREVAIL THROUGH
MUCH OF THE FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  96  76  96  76 /  40  30  40  20  10
MLU  74  95  74  96  74 /  30  40  40  30  10
DEQ  74  97  73  99  72 /  20  20  20  10  10
TXK  76  97  75  97  75 /  30  20  20  20  10
ELD  73  95  73  95  73 /  30  30  40  20  10
TYR  76  99  77  99  77 /  60  20  40  20  10
GGG  76  98  76  97  75 /  60  20  40  20  10
LFK  74  96  74  97  74 /  40  30  40  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/06
Hazardous weather outlook, Aug 5, 11:46 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SUN AUG 5 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE REGION THIS AFTERNOON WITH THE GREATEST COVERAGE
EXPECTED OVER PARTS OF SOUTHERN ARKANSAS AND NORTHERN LOUISIANA.
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

In the hours before

Local storm report, Aug 5, 9:19 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
919 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     5 S PROVENCAL           31.58N 93.20W
08/05/2012                   NATCHITOCHES       LA   PUBLIC

            TREES DOWN SOUTH OF PROVENCAL.

&&

20
Local storm report, Aug 5, 9:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
920 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 N BRADLEY             33.11N 93.66W
08/05/2012                   LAFAYETTE          AR   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 29.

&&

20
Local storm report, Aug 5, 9:25 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 N IDA                 33.05N 93.89W
08/05/2012                   MILLER             AR   LAW ENFORCEMENT

            TREES DOWN NEAR KIBLAH.

&&

20
Special weather statement, Aug 5, 9:38 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CDT SUN AUG 5 2012

LAZ010-017-018-TXZ151>153-166-167-060330-
DE SOTO-NACOGDOCHES-NATCHITOCHES-PANOLA-SABINE-SAN AUGUSTINE-SHELBY-
938 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1030 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     NACOGDOCHES...SABINE...SAN AUGUSTINE AND SHELBY...
IN NORTHEAST TEXAS...
     PANOLA...
IN NORTHWEST LOUISIANA...
     SABINE...NATCHITOCHES AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...MANY...NATCHITOCHES...ZWOLLE...BLAND LAKE...CENTER...
     GARRISON...GENEVA...JOAQUIN...NEUVILLE...PATROON...
     SHELBYVILLE...TENAHA AND TIMPSON...

AT 935 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NATCHITOCHES TO 7 MILES WEST OF CONVERSE TO 6 MILES NORTH OF
TENAHA...OR ALONG A LINE EXTENDING FROM NATCHITOCHES TO 17 MILES
SOUTH OF MANSFIELD TO 11 MILES SOUTHEAST OF CARTHAGE...MOVING SOUTH
AT 20 MPH.

IN ADVANCE OF THE THUNDERSTORMS...OUTFLOW WINDS IN EXCESS OF 40
MILES PER HOUR WILL BE POSSIBLE. NO LIGHTNING OR THUNDER MAY BE SEEN
BEFORE THE FIRST GUST OF WIND HITS.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THE
STORMS.

20
Local storm report, Aug 5, 9:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     MAGNOLIA                33.27N 93.24W
08/05/2012                   COLUMBIA           AR   PUBLIC

            WINDOW OF A HOUSE IN MAGNOLIA BLOWN OUT...REPORT RELAYED
            FROM NWS LZK.

&&

20
Special weather statement, Aug 5, 10:01 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1001 PM CDT SUN AUG 5 2012

TXZ125-126-136>138-150-060400-
GREGG-HARRISON-MARION-RUSK-SMITH-UPSHUR-
1001 PM CDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     GREGG...HARRISON...MARION...RUSK...SMITH AND UPSHUR...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BIG SANDY...CLARKSVILLE CITY...DIANA...EAST MOUNTAIN...
     GLADEWATER...HALLSVILLE...HARLETON...JOINERVILLE...KILGORE...
     LIBERTY CITY...LONGVIEW...NEW LONDON...ORE CITY...OVERTON...
     TURNERTOWN...WEST MOUNTAIN AND WHITE OAK...

AT 955 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES WEST OF HARLETON...OR 10
MILES NORTHEAST OF LONGVIEW...MOVING SOUTHWEST AT 20 MPH.

WINDS IN EXCESS OF 30 MILES PER HOUR WILL BE POSSIBLE AHEAD OF THE
THUNDERSTORMS. THESE WINDS ARE ASSOCIATED WITH A STRONG OUTFLOW
BOUNDARY SEVERAL MILES IN ADVANCE OF ANY THUNDER OR LIGHTNING.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:49 PM CDTSevere Thunderstorm WarningSHVCass, Marion56 min
Aug 5, 8:54 PM CDTSevere Thunderstorm WarningSHVCass, Gregg, Harrison, Marion, Morris, Panola and 2 more66 min
Aug 5, 9:00 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.